Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I'm very concerned
Dec 23, 2009

It's been 7 weeks since I had a high risk encounter. For the second full week after the encounter I was on epivir and zidovudine as I had acute symptoms (fever, shakes, night sweats, tingling, sore throat, not flu like bt more viral like). 6 weeks afer the exposure, which was 4 weeks afer I stopped the antiretrovirals, I tested negative with both the Antibdy test as well as the DNA by PCR test. However I still have swollen glands, a slight temperature, and generally feel weak. That has lasted prettuch the full 7 weeks. Also, three weeks after the encounter my cognitive abilities deteriorated pretty markedly for about three weeks and are just now returnng to normal. In the last couple days I developed a canker sore. Could the DNA by PCR have been a false negative? I know they say 99% accurate after 28 days but could the antiretrovirals have thrown it off? Thank you so much for your help

Response from Dr. McGowan

I am sorry you are not feeling well.

If your symptoms were related to acute HIV infection you should have had a detactable viral load at that time. 2 weeks of zidovudine and epivir (lamivudine) would not be enough to suppress the high viral level that occurs with new infection. Since you have tested negative by PCR after 6 weeks you will likely remain negative. If you want to follow out the protocol and have an HIV test at 3 months and 6 montths post exposure that should also give you peace of mind. Do not worry further about this exposure, just use it to help motivate you to practice safer sex going forward.

Best, Joe



Previous
Early Meds guy's question
Next
i donated blood but now im terrified

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement